From experts to our students: Opioid Overdose

Hypoglycemia by Rok Petrovčič from Slovenia

Hypoglycemia chapter written by Rok Petrovcic from Slovenia is just uploaded to the Website!

Sugar

A 75-year-old woman was brought to the emergency department by her relatives for “not being her usual self” for a day. She was on insulin therapy for her diabetes, but otherwise healthy.

On examination, she appeared confused and disoriented. Her vitals were as follow her rate 95/min, respiratory rate 18/min, blood pressure 141 over 85mmHg, T 37.7°C and SP O2 99% on room air. Given her past medical history, capillary blood glucose test was performed by the bedside. It was 2.6 mmol/L equal to 47 mg/dL, and hypoglycemia was diagnosed.

She was given a bolus dose of intravenous glucose and much to the relatives’ relief and amazement; she returned to her normal behavior within 5 minutes. The patient herself reported lower urinary tract symptoms with a low-grade fever for the last two days. In addition, blood investigation showed that her renal function had also deteriorated significantly since her last primary care visit while continuing on the same insulin regime. The patient was subsequently admitted to a general ward for further evaluation and management.

slovenia
by Rok Petrovčič from Slovenia.